Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 136, NWS Aberdeen, SD

July 19, 2001Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2001, 11:13 PM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2001, 11:13 PM MDT (05:13 UTC)
Expired
Jul 20, 2001, 12:15 AM MDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:40 PM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jul 19, 2:40 PM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU JUL 19 2001

LOOKS LIKE ANOTHER INTERESTING NIGHT ON TAP.  FOCUS FOR THIS PACKAGE
IS CONVECTION CHANCES AND EXTENT TONIGHT.  MODELS HAVING SOME
TROUBLE RESOLVING DETAILS.  SEVERAL THINGS ARE GIVEN...UPPER RIDGE
AXIS CURRENTLY OVER CENTRAL SOUTH DAKOTA.  MINOR WAVES ARE RIDING
THE WEST SIDE OF THIS FLOW.  WATER VAPOR SHOWS MINOR DISTURBANCE
CURRENTLY OVER WESTERN SOUTH DAKOTA.  VISIBLE SATELLITE SHOWING
CLOUDS FORMING IN THIS AREA.  THIS AREA HAS BOUNDARY LAYER LIFTED
INDEX VALUES OF -8.  CAPE VALUES ARE GREATER THAN 3K J/KG.
DEWPOINTS ARE NOT AS HIGH AS YESTERDAY BUT STILL IN THE 70S F.  LOW
LEVEL JET GETS ORGANIZED LATER TONIGHT AND FEEDS LIKELY AREA OF
CONVECTION.  WITH THUNDERSTORMS STARTING NOW IN THE WEST PART OF THE
AREA EXPECT STORMS TO CONTINUE THIS EVENING.  AGREE WITH SPC
DISCUSSION ABOUT STORMS LIKELY FORMING MCS THAT WILL FOLLOW THE
RIDGE TONIGHT.  WILL PUT IN ANOTHER CHANCE OF STORMS SATURDAY NIGHT
AS ANOTHER MID LEVEL WAVE MOVES OVER THE AREA.

.EXTENDED DISCUSSION...
THE STRONG UPPER RIDGE THAT HAS PLAGUED THE REGION WILL CONTINUE TO
DO SO THROUGH THE EXTENDED PERIOD. H5 HEIGHTS LOWER SOME ON THE
NORTH SIDE OF THE RIDGE DURING THE MID PART OF THE WEEK AS A SERIES
OF SHORTWAVES RIDES OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS.
AT THIS TIME...IT APPEARS THE STRONGEST WAVES WILL TRACK THROUGH ON
TUESDAY AND WEDNESDAY...AT THE SAME TIME THAT A STATIONARY FRONT
SETS UP ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA. HIGH
PRESSURE MOVES INTO 4THE AREA FOR THE LATTER PART OF THE WEEK. WILL
SEE SOME SLIGHT MODERATING TO THE TEMPS AS THE UPPER RIDGE DAMPENS
SOME...BUT EXPECT TEMPS TO STILL REMAIN NEAR OR ABOVE NORMAL.

.ABR...NONE.

KEEFE/PARKIN

In the hours before

Special weather statement, Jul 19, 9:55 PM MDT, 1 hour 18 minutes before
SDZ003-015-033-045-200415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT THU JUL 19 2001

...SEVERE THUNDERSTORM WATCH 588 CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR CORSON...DEWEY...STANLEY AND
HUGHES COUNTIES HAS BEEN CANCELED. SEVERE THUNDERSTORMS ARE NO
LONGER EXPECTED.

MOHR
Special weather statement, Jul 19, 10:00 PM MDT, 1 hour 13 minutes before
SDZ004-005-009-010-016-017-034>037-048-051-200430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 PM CDT THU JUL 19 2001

...TORNADO WATCH 591 HAS BEEN CANCELED...

THE TORzNADO WATCH FOR PARTS OF CENTRAL AND NORTH CENTRAL SOUTH
DAKOTA HAS BEEN CANCELED FOR THE COUNTIES OF LYMAN...BUFFALO...
HUGHES...HYDE...HAND...SULLY...POTTER...FAULK...WALWORTH...EDMUNDS
...CAMPBELL AND MCPHERSON.

MOHR
Special weather statement, Jul 19, 11:02 PM MDT, 11 minutes before
SDZ006-007-011-018>020-022-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT THU JUL 19 2001

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH WHICH WAS IN EFFECT FOR MUCH OF NORTHEAST SOUTH
DAKOTA HAS BEEN ALLOWED TO EXPIRE.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:21 PM MDTFlash Flood WarningABREdmunds4 hr
Jul 19, 6:31 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk59 min
Jul 19, 7:42 PM MDTSevere Thunderstorm WarningABRDewey33 min
Jul 19, 8:15 PM MDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Jul 19, 8:49 PM MDTSevere Thunderstorm WarningABRCorson56 min
Jul 19, 10:32 PM MDTSevere Thunderstorm WarningABREdmunds28 min
Jul 20, 1:52 AM MDTSevere Thunderstorm WarningABRCorson23 min
Jul 20, 2:55 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth50 min
Jul 20, 3:20 AM MDTSevere Thunderstorm WarningABRMarshall, Roberts55 min
Jul 20, 3:40 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth50 min
Jul 20, 3:57 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 20, 4:07 AM MDTSevere Thunderstorm WarningABRRoberts38 min
Jul 20, 4:39 AM MDTSevere Thunderstorm WarningABRFaulk51 min
Jul 20, 4:45 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 20, 5:22 AM MDTSevere Thunderstorm WarningABRBrown38 min
Jul 20, 5:59 AM MDTSevere Thunderstorm WarningABRBrown46 min
Jul 20, 6:03 AM MDTSevere Thunderstorm WarningABRHand, Spink27 min
Jul 20, 6:34 AM MDTSevere Thunderstorm WarningABRHand11 min
Jul 20, 6:37 AM MDTSevere Thunderstorm WarningABRDay, Marshall38 min
Jul 20, 7:03 AM MDTSevere Thunderstorm WarningABRSpink27 min
Jul 20, 8:36 AM MDTSevere Thunderstorm WarningABRClark, Codington39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.